Sorting Things Out

The gnawing fatigue and peripheral neuropathy I experience every day from myeloma, chemotherapy and B12 deficiency I can understand. Other symptoms are less understandable and less tractable. Some of them are ongoing, some temporary.

So, today I’m telling you a story of a particularly nasty experience I had this past weekend that defies classification and that has stumped my oncologists. That may be because it isn’t related to myeloma. I don’t know. That it turned out to be temporary I consider to be a good thing, but I have no real justification for feeling that way. I won’t describe in graphic detail everything I experienced. That’s not necessary, but I will give you the gist of what I experienced so that you understand the context, that is, what I think led up to this weirdness, and its aftermath, which is still with me.

Last Thursday I went to the hospital for my monthly infusion of Daratumumab. On that day I also took dexamethasone, Benadryl, lenalidomide, aspirin, and hydromorphone (HM), that is, my usual cocktail of meds. I also took some Senokot, to counteract the constipation that invariably accompanies taking HM. I’ll also take Dulcolax if I need it as things go on.

On Friday, the dex left me with the usual spurt of energy meaning that sleep does not come easily. I got up on Friday morning having had virtually no sleep after 2 AM, but the dex was still doing its thing. We had been invited by friends to their place for a get-together before dinner, around 5:30 PM. It was so good to be out visiting friends, but it was still fairly cold out and after a couple of hours I decided it was a good idea to get back home. I was chilled more than I thought. I climbed into bed almost immediately and covered myself with lots of blankets and quilts. My legs, however, were pretty sore. I’m used to my legs being sore, but this time they were inordinately so, and the soreness was accompanied by weakness, spasms, and tingling. The tingling is usually restricted to my feet and hands, but now my legs were also involved.

I took some extra HM shortly after going to bed (2 mg). It’s called breakthrough HM because it’s used as a supplement to the 3 mg slow release HM I take in the morning and the evening. The slow release just wasn’t doing it for me, and that’s expected to happen now and again; that’s why I was prescribed 2mg of HM to take if and when the pain gets too much. I still struggled with leg and back pain so a couple of hours later I took another breakthrough HM. At about 3 AM I took another HM. I tried to sleep without much luck.

Eventually, I tried to get up to pee. That’s when I realized that I had barely any control over my muscles, all of them! As I tried to get up I slowly slipped off my bed, which is pretty high off the ground, and found myself lying on the floor, essentially paralyzed. I didn’t fall off the bed, I slid off of it. My arms were useless and so were my legs. It’s not that I couldn’t feel them, I just couldn’t move them. Carolyn came to help me, but I’m a heavy guy and she’s light but strong. Finally, with the little help I could give her, she was able to pull me into the middle of the room. Then, she maneuvered an arm chair close to me and I was able, with a lot of her help, to pull myself into the chair. We were able, then, to get the chair close to the bed. I lurched back into bed and stayed there for virtually the whole day. I’m still feeling the effects of that episode of weird symptoms.

From my consultations with the docs, it doesn’t seem like my temporary ‘paralysis’ has anything to do with myeloma. They’re flummoxed. So, off I go to get a CT scan of my head to see if my brain is still in there. 😉

I’m posting this because I really want to know if I’m the only person who has ever experienced such a thing. That means that I’d very much appreciate it if you could let me know if you’ve ever had this experience or know of someone else who has. You can PM me on Facebook, or DM me on Twitter. Or, you can email me at rogalb@shaw.ca.

Damn, it’s dark, cold, and wet out there!